Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 114, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2018, 6:16 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2018, 6:16 PM CDT (23:16 UTC)
- Expired
- May 24, 2018, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:22 PM CDT | HAIL 0.75 | Cherokee, KS | 1 1/2 INCHES OF RAIN AND 10 MINUTES WORTH OF PEA-SIZED TO PENNY SIZE HAIL EAST OF CHEROKEE. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131
WUUS53 KSGF 242316
SVRSGF
KSC021-037-250000-
/O.NEW.KSGF.SV.W.0114.180524T2316Z-180525T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
616 PM CDT THU MAY 24 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
North central Cherokee County in southeastern Kansas...
Southeastern Crawford County in southeastern Kansas...
* Until 700 PM CDT
* At 616 PM CDT, a severe thunderstorm was located over Weir, or 8
miles southwest of Pittsburg, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pittsburg... Cherokee...
Weir... Scammon...
Chicopee... Roseland...
Lone Oak... Beulah...
Carona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3746 9485 3743 9462 3726 9473 3728 9491
TIME...MOT...LOC 2316Z 206DEG 7KT 3731 9480
HAIL...1.00IN
WIND...60MPH
$$
Burchfield2 follow-up statements
004
WWUS53 KSGF 242334
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
634 PM CDT THU MAY 24 2018
KSC021-242344-
/O.CAN.KSGF.SV.W.0114.000000T0000Z-180525T0000Z/
Cherokee KS-
634 PM CDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHEROKEE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3746 9485 3743 9462 3734 9468 3734 9489
TIME...MOT...LOC 2334Z 192DEG 11KT 3738 9479
$$
KSC037-250000-
/O.CON.KSGF.SV.W.0114.000000T0000Z-180525T0000Z/
Crawford KS-
634 PM CDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN CRAWFORD COUNTY...
At 634 PM CDT, a severe thunderstorm was located over Cherokee, or
near Pittsburg, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pittsburg... Cherokee...
Chicopee... Lone Oak...
Beulah...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3746 9485 3743 9462 3734 9468 3734 9489
TIME...MOT...LOC 2334Z 192DEG 11KT 3738 9479
HAIL...1.00IN
WIND...60MPH
$$
Burchfield677
WWUS53 KSGF 242350
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
650 PM CDT THU MAY 24 2018
KSC037-250000-
/O.EXP.KSGF.SV.W.0114.000000T0000Z-180525T0000Z/
Crawford KS-
650 PM CDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD COUNTY
WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3746 9485 3743 9462 3734 9468 3734 9489
TIME...MOT...LOC 2350Z 206DEG 7KT 3741 9477
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:38 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 24, 2:38 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Springfield MO 238 PM CDT Thu May 24 2018 .SHORT TERM...(This evening through Friday) Issued at 153 PM CDT Thu May 24 2018 Storms have taken a bit longer to get going today, but we are now starting to see updrafts take shape. We will see scattered storms for the remainder of the afternoon into the early evening with convective outflows kicking up additional storms. Convection should then simmer down from mid to late evening. By late tonight, short wave energy will track east across eastern Kansas and western Missouri. A low level jet stream will veer into the region ahead of this feature and induce isentropic upglide. Looking at RAP data between 08 and 15 UTC, parcels only look weakly capped between 900 and 825 mb. We therefore think that elevated convection will be possible during this time frame across southeastern Kansas and western Missouri. Convective chances by Friday afternoon are then heavily dependent on the coverage of morning convection and any remaining outflow boundaries. If morning convection throws outflow towards the east, the eastern Ozarks may see the best chance for afternoon storms. If coverage is more limited in the morning, scattered afternoon convection will be possible across the entire area. Inspection of forecast soundings does reveal potential for downbursts and perhaps some large hail with afternoon convection. As for temperatures, lows tonight and highs on Friday look pretty similar to what we have been seeing. Lows should range from the lower to middle 60s over the eastern Ozarks to the middle and upper 60s over western Missouri and southeastern Kansas. Highs on Friday will range from the lower and middle 80s across the eastern Ozarks to the middle and upper 80s across western Missouri and southeastern Kansas. .LONG TERM...(Friday Night through Thursday) Issued at 153 PM CDT Thu May 24 2018 The potential for isolated storms will then persist into Saturday. Coverage will be more limited as weak upper level height rises will be overspreading the region. We should tack on a few degrees for highs on Saturday as mid-level temperatures begin to warm. The Sunday through Tuesday time frame then look dry as an upper level ridge shifts east and builds into the region. Temperatures also look rather warm with highs warming into the upper 80s and lower 90s. Global models then vary as we get into the last half of next week. The ECMWF and Canadian models knock down the ridge and keep us in a weak west or southwest flow aloft. This would give us a low-end threat for a few storms, although we will have to watch the remnants of the tropical system in the Gulf of Mexico. The GFS actually puts us in a pseudo northwest flow aloft. This would open the door for mesoscale convective systems (MCSs) and afternoon pop-up storms. Regardless, temperatures should remain well above normal to finish next work week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1257 PM CDT Thu May 24 2018 KSGF/KJLN/KBBG tafs: Scattered thunderstorms will occur in the near term with a slow moving upper level disturbance. Outside of the influence of thunderstorms, expected VFR conditions. Extensive higher clouds may limit fog potential more than the past couple of nights. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...DSA
Hazardous weather outlook, May 24, 2:54 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 254 PM CDT Thu May 24 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 254 PM CDT Thu May 24 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Thunderstorms will be possible, mainly this afternoon and this evening. While widespread severe weather is not expected, some isolated storms may produce small areas of strong downburst wind gusts, small hail, and locally heavy rainfall with brief flooding. Additional scattered thunderstorms will then be possible late tonight across southeastern Kansas and west-central Missouri. Cloud to ground lightning will be the main potential hazard with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms will then continue into Friday. A few storms may produce strong wind gusts and perhaps some hail up to the size of quarters. Locally heavy rainfall and frequent lightning can also be expected with storms on Friday. Isolated thunderstorms will then be possible on Saturday and again around the middle of next week. Afternoon heat indices in the middle to upper 90s are expected from Saturday through next Wednesday, especially from southeastern Kansas into west-central Missouri. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, May 24, 5:23 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Springfield MO 523 PM CDT THU MAY 24 2018 KSZ073-242300- Bourbon KS- 523 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOURBON COUNTY UNTIL 600 PM CDT... At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over Bronson, or 13 miles east of La Harpe, moving north at 10 mph. Another storm was located in southwest Bourbon county and will move north. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bronson... Uniontown... Redfield... Mapleton... Petersburg... Porterville... Xenia... PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3804 9508 3804 9481 3768 9490 3768 9509 TIME...MOT...LOC 2222Z 198DEG 8KT 3790 9505 Burchfield
Special weather statement, May 24, 6:07 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
607 PM CDT THU MAY 24 2018
KSZ097-101-242345-
Cherokee KS-Crawford KS-
607 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 645 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm over
Scammon, or near Columbus, moving north at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pittsburg... Frontenac...
Cherokee... Weir...
Scammon... Chicopee...
West Mineral... Roseland...
Beulah... Carona...
Lone Oak... Skidmore...
Stippville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3750 9486 3744 9462 3742 9462 3718 9470
3722 9494
TIME...MOT...LOC 2306Z 200DEG 14KT 3724 9480
BurchfieldThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:23 PM CDT | Special Weather Statement | SGF | Bourbon | 37 min |
| May 24, 6:07 PM CDT | Special Weather Statement | SGF | Crawford | 38 min |
| May 24, 6:49 PM CDT | Special Weather Statement | SGF | Bourbon, Crawford | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.